Alert archive / Alabama / River Flood Warnings in 2014
River Flood Warning 49, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 27, 2014, 7:57 AM CST for Greene County, Hale County, Marengo County, Alabama. It was in force for 5 days.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2014, 7:57 AM CST (13:57 UTC)
- Expired
- Jan 1, 2015, 8:24 AM CST
- In force
- 5 days
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.37 ft at Dec 28, 2014, 3:00 PM CST.
- Action stage
- 90 ft
- Minor stage
- 90 ft
- Moderate stage
- 102 ft
- Major stage
- 105 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
693
WGUS44 KBMX 271357 CCA
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED FORMATTING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CST SAT DEC 27 2014
...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA...
BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE
AND MARENGO COUNTIES.
SUCARNOOCHEE RIVER AT LIVINGSTON AFFECTING SUMTER COUNTY.
.HEAVY RAINFALL OF TWO TO FOUR INCHES IS EXPECTED OVER THE BLACK
WARRIOR AND SUCARNOOCHEE RIVER BASINS OVER THE NEXT 48 HOURS...AND A
FLOOD WARNING IS NOW IN EFFECT FOR THE BLACK WARRIOR RIVER AT SELDEN
LOCK AND DAM AND THE SUCARNOOCHEE RIVER AT LIVINGSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY SUNDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC063-065-091-280151-
/O.NEW.KBMX.FL.W.0049.141227T1357Z-150101T1424Z/
/WLDA1.1.ER.141230T0651Z.141230T1800Z.150101T0224Z.NO/
757 AM CST SAT DEC 27 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE MONDAY NIGHT TO THURSDAY MORNING...OR UNTIL THE WARNING
IS CANCELLED.
* AT 7:15 AM SATURDAY THE STAGE WAS 83.9 FEET.
* FLOOD STAGE IS 90.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY TUESDAY MORNING AND
CONTINUE TO RISE TO NEAR 90.9 FEET BY EARLY TUESDAY AFTERNOON. THE
RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY EVENING.
* IMPACT...AT 90.0 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.
LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$
ALC119-280151-
/O.NEW.KBMX.FL.W.0050.141229T1617Z-141231T1500Z/
/LVNA1.1.ER.141229T1617Z.141230T0600Z.141231T0300Z.NO/
757 AM CST SAT DEC 27 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* FROM MONDAY MORNING TO WEDNESDAY MORNING...OR UNTIL THE WARNING IS
CANCELLED.
* AT 7:30 AM SATURDAY THE STAGE WAS 10.4 FEET.
* FLOOD STAGE IS 18.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE MONDAY MORNING AND
CONTINUE TO RISE TO NEAR 18.9 FEET BY EARLY TUESDAY MORNING. THE
RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY NIGHT.
* IMPACT...AT 18.0 FEET...FLOODING OF FARM LANDS AROUND LIVINSGTON
OCCURS AND CATTLE SHOULD BE MOVED TO HIGHER GROUND.
&&
LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
3247 8820 3261 8823
$$1 follow-up statement
861
WGUS84 KBMX 280129
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CST SAT DEC 27 2014
...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT
SELDEN LOCK AND DAM...
.RISES ARE NOT EXPECTED TO BE AS GREAT AS EARLIER FORECAST FOR THE BLACK
WARRIOR RIVER AT SELDEN LOCK AND DAM...AND THE RIVER IS EXPECTED TO CREST
JUST BELOW FLOOD STAGE. THE FLOOD WARNING IS NO LONGER IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT...UNLESS CONDITIONS
CHANGE.
&&
ALC063-065-091-280159-
/O.CAN.KBMX.FL.W.0049.000000T0000Z-150101T1424Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
729 PM CST SAT DEC 27 2014
THE FLOOD WARNING IS CANCELLED FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT 7:15 PM SATURDAY THE STAGE WAS 82.6 FEET.
* FLOOD STAGE IS 90.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 89.8 FEET
TUESDAY AFTERNOON.
* IMPACT...AT 90.0 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.
LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:57 AM CST, 2 hours earlier.
Area forecast discussion, Dec 27, 5:57 AM CST, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 557 AM CST SAT DEC 27 2014 .UPDATE... FOR 12Z AVIATION. && .SHORT TERM... TODAY THROUGH MONDAY. THE SOUTHERN STREAM REMAINS VERY ACTIVE OVER THE NEXT COUPLE OF DAYS...AND WE'LL SEE THE POSSIBILITY OF SOME FLOODING CONCERNS WITH HEAVY RAINFALL POTENTIAL. AS WE LOOK OUT THE WINDOW THIS MORNING...THE RAIN IS ALREADY MOVING IN EARLIER THAN EXPECTED THROUGHOUT OUR WESTERN COUNTIES ASSOCIATED WITH AN UPPER SHORTWAVE IMPULSE MOVING THROUGH THE SOUTHWEST FLOW ALOFT. THE LIFT IS BEING AIDED BY 850MB WINDS OF AROUND 30 KNOTS OR SO...AND PLENTY OF MOISTURE TRANSPORT. THEREFORE...MEASURABLE RAIN CONTINUES TO DEVELOP AND PROGRESS NORTHEASTWARD EARLY THIS MORNING AND HAVE ADJUSTED FORECAST GRIDS ACCORDINGLY. AS SURFACE FLOW TURNS TOWARD THE SOUTH THIS AFTERNOON...WARM AIR AND MOISTURE ADVECTION WILL REALLY KICK IN OUT AHEAD OF A DEVELOPING SURFACE LOW ALONG THE LOUISIANA COASTLINE. A WARM FRONT WILL PROGRESS NORTHWARD INTO AT LEAST THE SOUTHERN HALF OF CENTRAL ALABAMA BY SUNDAY MORNING WITH DEWPOINTS SURGING INTO THE LOW TO MID 60S. SEVERAL FACTORS APPEAR TO BE COMING TOGETHER FOR THE POSSIBILITY OF FLASH FLOODING STARTING TODAY AND POSSIBLY LASTING THROUGH MONDAY MORNING. FIRST...PWATS WITH THIS SYSTEM ARE EXPECTED TO BE VERY HIGH ONCE AGAIN...AROUND 2 TO 2.5 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF THE YEAR. JET DYNAMICS ARE QUITE FAVORABLE FOR CONTINUED DEVELOPMENT OF HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS. MUCH OF THE SOUTHEAST WILL BE IN THE RIGHT-REAR QUADRANT OF A RAPIDLY DEVELOPING JET STREAK ACROSS THE OHIO VALLEY AND GREAT LAKES STATES. WITH PLENTY OF UPPER DIVERGENCE...LIFT...AND MOISTURE TO WORK WITH...THEN COMES THE POTENTIAL FOR TRAINING CONVECTIVE DEVELOPMENT. TAKING A LOOK AT THE FORWARD PROPAGATING CORFIDI VECTORS AND 0-6KM MEAN WIND VECTORS...THEY WILL BE BASICALLY PARALLEL AS THIS SYSTEM PROGRESSES EASTWARD OVERNIGHT TONIGHT THROUGH THE DAY ON SUNDAY. TRAINING AREAS OF HEAVY RAINFALL WITH EMBEDDED STORMS WILL BE A GOOD BET WITH THIS SETUP. THE NEXT CHALLENGE WILL BE WHERE THE HEAVIEST RAINFALL WILL BE ALLOWED TO SET UP. GLOBAL/HI-RES MODELS HAVE GENERALLY AGREED IN A CORRIDOR OF HEAVY RAIN ALONG OR JUST SOUTH OF THE I-20 CORRIDOR STARTING THIS EVENING AND LASTING THROUGH SUNDAY AFTERNOON. WITH ALL THE HEAVY RAIN THAT WE RECEIVED ON THE 23RD AND REPORTS OF FLOODING WITH THAT SYSTEM...WE'RE CONCERNED THAT IF ANY TRAINING DOES OCCUR THAT WE'LL SEE FLASH FLOOD CONDITIONS OCCURRING QUICKLY WITH SATURATED GROUND CONDITIONS. STREAM FLOWS ARE ALSO AT THE 75TH PERCENTILE OR HIGHER AT THE CURRENT TIME WHICH WILL MEAN THAT RIVER AND STREAM FLOODING WILL ALSO BE A POSSIBILITY. ANOTHER WAVE OF RAINFALL IS EXPECTED LATE SUNDAY INTO EARLY MONDAY MORNING ASSOCIATED WITH AN UPPER SHORTWAVE THAT WILL KICK THE SURFACE LOW OFF TO OUR EAST. ALTHOUGH LIGHTER AMOUNTS OF RAIN ARE EXPECTED WITH THAT FEATURE...ADDITIONAL RUNOFF WILL BE LIKELY AND POSSIBLY AGGRAVATE ALREADY SATURATED CONDITIONS EVEN MORE. WE'RE GOING TO GO AHEAD WITH A FLASH FLOOD WATCH THAT COVERS THE WESTERN HALF OF CENTRAL ALABAMA AND COUNTIES JUST TO THE EAST OF I-65. THE WATCH WILL COVER THE AREA OF GREATEST POTENTIAL TO RECEIVE BASIN AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES. LOCALLY HIGHER AMOUNTS OF OVER 4 INCHES WILL ALSO BE POSSIBLE THROUGH MONDAY MORNING. THE FLASH FLOOD WATCH COULD POTENTIALLY BE EXTENDED FARTHER EASTWARD/SOUTHWARD BASED ON THE LATEST TRENDS THROUGH THE DAY TODAY. NOW TALKING ABOUT THUNDERSTORM POTENTIAL...INSTABILITY VALUES WILL BE MEAGER BECAUSE OF ALL THE CLOUDS AND RAIN...BUT EMBEDDED THUNDER WILL DEFINITELY BE EXPECTED. THE FARTHER SOUTH YOU GO THE BETTER THE CHANCE OF A SEVERE STORM OR TWO ESPECIALLY ALONG THE GULF COAST. WE'LL WATCH CLOSELY FOR THE POTENTIAL OF A FEW SEVERE STORMS DEVELOPING DUE TO THE INCREASING LOW LEVEL JET AND PLENTIFUL MOISTURE ACROSS OUR FAR SOUTHERN TIER OF COUNTIES...BUT THE THREAT ISN'T HIGH ENOUGH TO MENTION IN THE HWO AT THIS TIME. .LONG TERM... TUESDAY THROUGH FRIDAY. NOT MUCH HAS CHANGED WITH THE PREVIOUS LONG TERM FORECAST DURING THIS PERIOD...WITH DRY DAYS EXPECTED TUESDAY THROUGH MUCH OF THE DAY ON THURSDAY. GENERALLY BELOW AVERAGE TEMPERATURES ARE EXPECTED WITH HIGHS IN THE UPPER 40S/LOWER 50S AND LOWS IN THE UPPER 20S/LOWER 30S. THE SOUTHERN STREAM STAYS ACTIVE HOWEVER...WITH YET ANOTHER SIGNIFICANT RAIN EVENT EXPECTED BY FRIDAY AND INTO NEXT WEEKEND ACCORDING TO LONG RANGE GUIDANCE. 56/GDG && .AVIATION... 12Z TAF DISCUSSION. FORECAST REMAINS A BIT TRICKY THE FIRST 12 HOURS OR SO. THE MODEL CONSENSUS IS WAY OFF ON THE TIMING OF THE APPROACHING CONVECTION. SHOWERS AND A FEW THUNDERSTORMS ARE ALREADY AFFECTING TCL/BHM/EET AT ISSUANCE. DUE TO THE VERY DRY AIR THAT WAS IN PLACE...CEILINGS ARE LOWERING BUT ARE GENERALLY STILL VFR. CONTINUED THE TREND OF RAIN AND LOWERING CEILINGS THROUGHOUT THE DAY. WENT WITH THE NORTHERN SITES MVFR IN A FEW HOURS AND IFR BY AROUND 00Z...WHICH IS AN INCREASE IN TIMING FOR THE LOWERED CEILINGS. THE SOUTHERN SITES WILL HIT MVFR BY MID AFTERNOON. THE INCREASED LOW LEVEL WINDS AND DISTURBANCE MOVING NORTHEAST ACROSS THE AREA AND PRODUCING THE RAIN WILL MOVE OFF WITH ADDITIONAL DEVELOPMENT AND INCREASE IN RAIN COVERAGE AGAIN INTO THE AFTERNOON. THE MAIN CHALLENGE THIS PERIOD WILL BE THE TIMING OF THE ONSET OF THE RESTRICTIONS. ADDITIONAL RAIN AND SOME THUNDER EXPECTED OVERNIGHT WITH LOW CEILINGS AND REDUCED VIS. THESE CONDITIONS WILL PERSIST INTO SUNDAY. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 52 61 49 57 / 90 100 100 80 20 ANNISTON 61 53 65 51 60 / 90 100 100 80 20 BIRMINGHAM 57 53 63 48 57 / 90 100 100 80 20 TUSCALOOSA 56 55 64 47 56 / 100 100 100 80 20 CALERA 58 54 65 50 58 / 90 100 100 80 20 AUBURN 60 55 67 56 67 / 60 80 70 70 20 MONTGOMERY 63 56 72 55 67 / 60 90 80 70 20 TROY 65 57 72 58 69 / 40 60 60 70 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CHILTON... COOSA...DALLAS...ELMORE...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...MARENGO...MARION...PERRY...PICKENS...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 27, 4:45 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 AM CST SAT DEC 27 2014 ALZ011>015-017>050-281045- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 445 AM CST SAT DEC 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. RAIN WILL SPREAD WEST TO EAST ACROSS MUCH OF CENTRAL ALABAMA BY THIS AFTERNOON AND GRADUALLY INCREASE IN INTENSITY. RAIN AMOUNTS AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 5:00 AM CST | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 29 more | 33 hr |
| Dec 27, 7:57 AM CST | River Flood Warning | BMX | Sumter | 4 days |
| Dec 27, 7:58 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 days |
Nearby
River Flood Warnings in Alabama, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.